Jump to content
CrazyBoards.org

Lamictal & Wellbutrin on an occasional basis?


Recommended Posts

Hi there,

I've been having problems with depression and cycling....I'm currently on Lamictal and have refused to take Lithium (weight gain, side effects, stubborn) so...my P-Doc suggested :

Continue on Lamictal and take wellbutrin whenever a depression hits...you'll get better right away and then after a week or two, take yourself off otherwise you have a risk of getting manic....

Does this sound crazy to you?

I feel like I'm taking cocaine all over again, since Wellbutrin does make me hyper right away...it feels like trating depression with hypomania...

Anyone ever done this????

Besides, how do I take myself off if it feels so good ????

Any thoughts?

And do YOU get this when take antidepressants?

Link to comment
Share on other sites

Wellbutrin makes a lot of people (myself included) feel a little speedy and less depressed for the first few days to a week they take it, so your response isn't that worrisome (assuming you are in that time frame). After about the 1st week, you then feel like it has stopped working, but if it ultimately works for you, you will start feeling better in a few weeks.

It does take 4-6 weeks to be of use, so I am not sure how you could be put on it for a few weeks, I could see for a couple of months. My sister takes it only part of the year for SAD.

But my experience has been that you can't even be sure it is working until a month plus into it. You don't get better right away, or at least that has been my experience, and that of several people on CBs.

Link to comment
Share on other sites

I have never gained weight on Lithium. I think that is not a very common side effect.

Your doctor's plan sounds like one that would make rapid cycling worse. A week or two on WB would only jerk you around mood-wise, I think. That's my take, but I am not a doc. I agree with crtclms. A couple months or more of WB seems more effective.

Link to comment
Share on other sites

I've been super tempted to cycle on and off wellbutrin because I get a nice kick in the first two weeks and then... back to blah, or so it seems. I tend towards the more depressive side of BP, so I enjoy the kick I got from wellbutrin when I first started. I actually like a little hypomania now and then, because it's how I get stuff done. But, having now been on wellbutrin for 7 months or so, I can see that it probably would not have been a good idea to go on and off wellbutrin like I was tempted. For me, the best thing I've done lately is taper off celexa, but that's a whole 'nother thread.

I never mentioned my idea of going on and off wellbutrin to my pdoc because I think I knew what he'd tell me: don't do it! He's a big fan of not screwing around with my meds until we know what effect they've having on me. Which usually means being on it several weeks before we know. Unless of course I get a quick and awful reaction, then obviously we take action right away. (Paxil, I'm talking to you!)

k

Link to comment
Share on other sites

I too just felt the speedy effect from Wellbutrin the first few weeks (along with increased anxiety which Buspar has gotten rid of), but it's just an initial reaction. I'm now taking 300mgs/day and I don't feel that anymore, and on the whole I've been feeling pretty even, fewer and less extreme dips into depression. I'm also taking a little lamictal. It has not caused hypomania, though I also wondered in the beginning if the speediness meant I was on the way to hypomania. I also agree that it seems strange to take it for a week every once in a while, seems like it's putting your brain on a roller coaster which is what you're supposed to be trying to stop! From what I've read, Wellbutrin is safer for bipolar compared to ssri's, and for me I don't like ssri's, but Wellbutrin has been great (have seemed to lose some weight too).

I also didn't gain weight on Lithium....

Link to comment
Share on other sites

i did well for about a year on that that combo. that said, coming off and on the WB like that sounds like a horrible idea to me. the "speediness" is a side effect from what i understand... so you're only taking it long enough to benefit from a side effect?

that, and you have to wait to be depressed and then restart the drug every time? i kinda thought the point of psych meds was to prevent the episodes from happening in the first place...

i dunno. i'd be getting a second opinion.

Link to comment
Share on other sites

You know, I often get a little hypomanic-esque boost whenever my dosages get tinkered around with. It lasts maybe a week. Then it dies down and I feel level. I take an activating cocktail, so that could be why.

I agree with what everyone said about Wellbutrin being more of a long-term med. It's really hard to assess whether or not it's going to work for you if you only take it for a week or two. Prevention is a big deal.

Plus, Wellbutrin is one of the lesser likely antidepressants to induce mood cycling. A lot of people with BP take it regularly without issues.

I agree with lysergia - get a second opinion.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...